When I was diagnosed (35 years old) with Type 1 (LADA) diabetes 2 years ago I started seeing an Endocrinologist office. After the first visit I’ve been seeing a Nurse Practitioner for my visits.
- I don’t have any known joint issues at this time.
- Average A1C last 2 years 5.4%
- I did go to a heart doctor, EKG, Blood Test, Stress Test all Good
Since the first visit he didn’t like my Cholesterol level and wanted me on a statin.
My starting LDL was 140.
He started me on 20mg crestor daily. I came back in 3 months with an LDL of 82.
As I was leaving I mentioned my hips hurt and I feel like an old man. He said it was the statin and I needed to stop taking it. (I didn’t make the connection on my own because I wouldn’t call it muscle pain, it feels like sand in my joints.)
I started taking 5mg crestor per-day and had a LDL of 99 3 months later. Still had the joint pain.
I stopped all statins for a while and the pain went away and my LDL was back up to 150.
I tried zocor, same pain.
I tried 4mg Livalo, same pain
Now when I take 2mg Livalo on Monday/Thursday’s I don’t have the hip pain. I do some times have a little joint paint but I don’t know if its the statin or just my physical activity/age.
I just tried for 3 weeks to take 3, 2mg Livalo per-week and got the hip pain right away (feeling it now).
I tried (Zetia) Ezetimibe and had the worst hit pain I’ve had. I also hurt my hip just getting out of bed, it took about 6 weeks to get better the whole time I had to stay off cholesterol medications.
My provider wanted to get me on a PCSK9 Inhibitor but insurance won’t cover it until I’m 40. Also there are no FDA approved trials for it to improve cardiovascular outcomes. So it might help but its not proven to help yet.
I am healthy and active so I’m not sure what to do. I don’t want to stop the statins build up plaque and die of heart disease. I also don’t want to destroy my joints and become inactive/unhealthy for that reason.
Anyone else have experience with this they can share?
I could try more statins but I expect they will be the same. The fact that a non-statin Ezetimibe caused me so much trouble it make me wonder if the lower LDL causes the problem and not the medication?